Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 77, NWS Wichita, KS

August 25, 2019Barton County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 25, 2019, 2:45 AM CDT for Barton County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2019, 2:45 AM CDT (07:45 UTC)
Expired
Aug 25, 2019, 7:45 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Barton County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:41 AM CDTFLASH FLOODGreat Bend, KSCOUNTY DISPATCH REPORTED NUMEROUS STREETS IN GREAT BEND ARE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 236 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

148 
WGUS53 KICT 250745
FFWICT
KSC009-251245-
/O.NEW.KICT.FF.W.0077.190825T0745Z-190825T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
245 AM CDT Sun Aug 25 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Barton County in central Kansas...

* Until 745 AM CDT.

* At 240 AM CDT, Doppler radar indicated slow-moving thunderstorms 
  producing very heavy rain across the warned area. Radar estimates 
  of three to four inches have occurred since late Saturday evening. 
  Additional thunderstorms with very heavy rainfall are expected 
  into early Sunday morning. This will likely cause localized flash 
  flooding of small creeks and streams, city streets, country roads, 
  farmland, poor drainage areas and other low lying spots.

* Some locations that may experience flash flooding include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
  Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3870 9903 3869 9848 3826 9848 3826 9903

$$

KLEINSASSER
2 follow-up statements
678 
WGUS73 KICT 250825
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
325 AM CDT Sun Aug 25 2019

KSC009-251245-
/O.CON.KICT.FF.W.0077.000000T0000Z-190825T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-
325 AM CDT Sun Aug 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
BARTON COUNTY...

At 322 AM CDT, Doppler radar indicated slow-moving thunderstorms 
producing very heavy rain across mainly southern Barton county. 
Radar estimates of three to five inches have occurred since late 
Saturday evening across northern portions of the county, and also 
across western and southern portions of the county. Additional 
thunderstorms with heavy rain are possible into early Sunday 
morning. This will likely cause localized flash flooding of small 
creeks and streams, city streets, country roads, farmland, poor 
drainage areas and other low lying spots.

Some locations that may experience flash flooding include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3870 9903 3869 9848 3826 9848 3826 9903

$$

KLEINSASSER
628 
WGUS73 KICT 251238
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
738 AM CDT Sun Aug 25 2019

KSC009-251246-
/O.EXP.KICT.FF.W.0077.000000T0000Z-190825T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-
738 AM CDT Sun Aug 25 2019

...THE FLASH FLOOD WARNING FOR BARTON COUNTY WILL EXPIRE AT 745 AM
CDT...

The heavy rain has ended. Flash Flooding is no longer expected to 
pose a threat to life and property, however, an areal flood warning 
remains in effect for Barton County until 915 AM. Please continue to 
heed any remaining road closures.

LAT...LON 3870 9903 3869 9848 3826 9848 3826 9903

$$

VAUGHAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 11:37 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 24, 11:37 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1137 PM CDT Sat Aug 24 2019

.SHORT TERM...(This evening through Monday night)
Issued at 303 PM CDT Sat Aug 24 2019

Morning low clouds continue to slowly erode with the afternoon
heating. Focus late this afternoon through tonight will be severe
weather chances and flooding threat.

Scattered showers and thunderstorms are expected to develop late
this afternoon or this evening across NW KS, close to the Neb/KS
line, ahead a fairly strong mid level wave currently over the
panhandle of Neb, in the upslope flow regime. The combination of
good forcing, a mid level baroclinic zone, moderate instability and
bulk shear will lead to this scattered cluster of storms becoming
severe as it begins to shift SE towards central KS. Most of the
convective bearing hi-rez model solutions bear this out. There is
one caveat, that further south in the warm sector, west of a KHYS to
KGBD line, a few discrete supercells may develop ahead of the
cluster in NW KS late this afternoon.  Any supercell that develops
may track east towards central KS.  If a supercell can remain
discrete, all facets of severe weather will be possible, given
favorable directional shear profiles with 2 inch hail, damaging
winds and even a tornado or two.

As the evening progresses, expect the south-southeast moving storm
cluster, in central KS, to congeal with any discrete supercells,
into a strongly forced forward propagating complex of storms (MCS).
As it moves south, cold pool will lead to the complex accelerating
south, with the cluster turning into a damaging wind (60-70mph
winds) and flooding threat. Think the complex makes it into south
central KS after 09z.  Have already expanded the flood watch further
to the east to areas along and just east of I-135, given high
precipitable water values.  Forward propagation of the complex will
probably limit the flash flooding/heavy rainfall threat, but do
expect high rainfall rates, which may lead to street flooding and
lowland flooding. Still think some areas could see 1 to 3 inches of
rainfall.

Think showers/storms will be ongoing across most of southern KS into
Sunday morning possibly into Sun afternoon for eastern sections, so
will keep some chance pops in for the lingering showers/storms on
Sun.

Increasing warm advection for late Sun into Mon will push most of
the convective activity further northeast of the area thru early
Mon. Could see some sort of complex of storms move across NE KS and
eastern KS for early Mon. A strong cold front looks to push south
across the area for Mon night through early Tue, so storm chances
will return to much of southern KS for late Monday night. Both the
ECMWF and GFS coming through a little faster with this front than
previous runs, which would lead to storm chances increasing on Mon
afternoon and Mon night.

Ketcham

.LONG TERM...(Tuesday through Saturday)
Issued at 303 PM CDT Sat Aug 24 2019

The middle to end of the week looks dry, with possibly some
lingering storms along the KS/OK border early Tue, as the medium
range models suggests a ridge of high pressure will settle over the
plains. This will lead to a period of dry and seasonal conditions
for the area. Model blends look way over done with pops for Wed, so
with collaboration with neighbors, lowered or removed pops for most
of Wed/Wed night.

Medium range models now suggesting another cold front will push into
the area for late Thu into early Fri.  This looks like another shot
of showers and storms for the area.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1135 PM CDT Sat Aug 24 2019

Complex of strong-severe storms will likely be ongoing in the
vicinity of KSLN and KGBD at the start of the forecast and
arriving at KHUT and KICT not long thereafter. Low level moisture
and upslope flow has generated IFR ceilings in advance of the
line. Anticipate at least 30G40KT near or just ahead of the
initial line of storms with 40G55KT possible. Once line of storms
and heavy rain move through, anticipate mainly VFR condition with
pockets of MVFR in heavier showers and isolated storms. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  81  70  89 /  80  90  10  30
Hutchinson      66  81  69  87 /  90  90   0  20
Newton          65  79  69  87 /  90  80  10  30
ElDorado        66  79  68  89 /  60  80  10  30
Winfield-KWLD   68  80  69  90 /  30  70  10  30
Russell         64  83  69  84 /  70  10  10  20
Great Bend      65  82  69  84 /  70  30   0  10
Salina          66  82  69  86 /  90  50  10  30
McPherson       66  81  69  86 /  90  80   0  30
Coffeyville     70  79  70  89 /  20  70  10  30
Chanute         69  77  69  88 /  20  70  20  40
Iola            69  77  68  88 /  10  60  20  40
Parsons-KPPF    70  77  69  88 /  20  70  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Sunday for KSZ032-033-047>052-
067>069-082-083-091>093.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...PJH
Hazardous weather outlook, Aug 24, 4:09 PM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Sat Aug 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Sat Aug 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are forecast to develop over the high plains
in northwest Kansas this evening and tonight. Flash flooding and
damaging winds are the greatest threats. While isolated strong to
severe storms could develop anywhere across the area this afternoon,
the more likely scenario is for severe thunderstorms to develop in
central Kansas late this afternoon or early evening then move into
south central Kansas late this evening and overnight.

Large hail and a brief tornado are possible with any isolated
storms that occur early this evening along and west of a line from
Russell to Hutchinson to Wichita to Wellington. Once the storms
develop into a line, the threat for hail and tornadoes will
diminish, but the damaging wind threat will increase.

Check the latest flash flood watch for additional information on
the flooding threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will likely be ongoing Sunday morning, with lingering
flooding from the heavy rain on Saturday night and the threat of
strong storms in southeast Kansas during the day.

A better chance of severe storms is expected on Monday as a cold
front moves across the area during the afternoon and early evening.
the greatest threat will be roughly along and east of the Kansas
Turnpike.

Heat indices of 100-105 are forecast Monday afternoon roughly along
and south of Highway 400.

There may be additional chances for storms for Thursday through
Friday. However confidence is low when and where would occur. Check
later outlooks for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of central and south
central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton/Ketcham

In the hours before

Local storm report, Aug 25, 1:00 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     TSTM WND GST     GREAT BEND AIRPORT      38.35N 98.85W
08/25/2019  M46 MPH          BARTON             KS   AWOS

&&

ADK
Local storm report, Aug 25, 1:43 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
143 AM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     MCPHERSON AIRPORT       38.35N 97.69W
08/25/2019  M44 MPH          MCPHERSON          KS   AWOS

&&

ADK
Local storm report, Aug 25, 1:55 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
155 AM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     FLOOD            GREAT BEND              38.36N 98.81W
08/25/2019                   BARTON             KS   LAW ENFORCEMENT

            SOME STREET FLOODING IN GREAT BEND...MAINLY FOR TYPICAL
            FLOOD PRONE AREAS DURING HEAVY RAIN.

&&

ADK
Local storm report, Aug 25, 2:00 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     FLOOD            7 S DORRANCE            38.74N 98.59W
08/25/2019                   RUSSELL            KS   LAW ENFORCEMENT

            VARIOUS COUNTRY ROADS WERE FLOODED ACROSS SOUTHEAST
            PORTIONS OF THE COUNTY...MAINLY THOSE THAT TYPICALLY
            FLOOD DURING HEAVY RAIN.

&&

ADK
Local storm report, Aug 25, 2:02 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
202 AM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     FLOOD            ELLSWORTH               38.74N 98.23W
08/25/2019                   ELLSWORTH          KS   LAW ENFORCEMENT

            A FEW TYPICAL FLOOD PRONE LOCATIONS ACROSS THE COUNTY ARE
            FLOODED DUE TO HEAVY RAIN.

&&

ADK
Local storm report, Aug 25, 2:31 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
231 AM CDT SUN AUG 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     5 SSW MARION            38.28N 97.05W
08/25/2019  E60 MPH          MARION             KS   LAW ENFORCEMENT

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:18 PM CDTSpecial Weather StatementICTRussell12 min
Aug 24, 7:27 PM CDTSevere Thunderstorm WarningICTRussell33 min
Aug 24, 7:54 PM CDTRiver Flood WarningICTRussell4 days
Aug 24, 7:56 PM CDTRiver Flood WarningICTRussell6 hr
Aug 24, 8:13 PM CDTSpecial Weather StatementICTRussell17 min
Aug 24, 8:20 PM CDTSevere Thunderstorm WarningICTBarton, Russell40 min
Aug 24, 8:34 PM CDTTornado WarningICTBarton, Russell26 min
Aug 24, 8:50 PM CDTSpecial Weather StatementICTLincoln40 min
Aug 24, 8:59 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell46 min
Aug 24, 9:14 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, Russell12 hr
Aug 24, 9:15 PM CDTTornado WarningICTBarton, Ellsworth45 min
Aug 24, 9:47 PM CDTTornado WarningICTEllsworth43 min
Aug 24, 10:24 PM CDTSevere Thunderstorm WarningICTEllsworth36 min
Aug 24, 11:01 PM CDTSevere Thunderstorm WarningICTEllsworth29 min
Aug 24, 11:11 PM CDTSevere Thunderstorm WarningICTBarton, Lincoln, Russell64 min
Aug 24, 11:58 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice62 min
Aug 25, 12:45 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice, Saline60 min
Aug 25, 1:41 AM CDTRiver Flood WarningICTEllsworth20 hr
Aug 25, 1:44 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Kingman, McPherson, Marion, Reno and 2 more76 min
Aug 25, 1:49 AM CDTRiver Flood WarningICTLincoln19 hr
Aug 25, 1:53 AM CDTRiver Flood WarningICTSaline11 hr
Aug 25, 2:57 AM CDTSpecial Weather StatementICTButler, Chase, Kingman, Reno, Sedgwick33 min
Aug 25, 3:16 AM CDTAreal Flood WarningICTSedgwick4 hr
Aug 25, 3:29 AM CDTSpecial Weather StatementICTButler, Chase, Greenwood, Kingman, Sedgwick, Sumner31 min
Aug 25, 3:55 AM CDTSpecial Weather StatementICTButler, Cowley, Elk, Greenwood, Sumner35 min
Aug 25, 4:11 AM CDTAreal Flood WarningICTReno3 hr
Aug 25, 4:27 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk, Greenwood, Wilson, Woodson33 min
Aug 25, 4:30 AM CDTSpecial Weather StatementICTKingman30 min
Aug 25, 4:36 AM CDTSpecial Weather StatementICTBarton24 min
Aug 25, 5:23 AM CDTSpecial Weather StatementICTHarper37 min
Aug 25, 6:12 AM CDTSpecial Weather StatementICTCowley33 min
Aug 25, 6:46 AM CDTSpecial Weather StatementICTChautauqua29 min
Aug 25, 7:55 AM CDTRiver Flood WarningICTRussell31 hr
Aug 25, 8:29 AM CDTRiver Flood WarningICTSaline62 hr
Aug 25, 8:56 AM CDTRiver Flood WarningICTBarton5 hr
Aug 25, 9:02 AM CDTRiver Flood WarningICTReno, Rice4 days
Aug 25, 9:11 AM CDTAreal Flood WarningICTBarton, Russell48 hr
Aug 25, 9:14 AM CDTSpecial Weather StatementICTHarper46 min
Aug 25, 9:16 AM CDTSpecial Weather StatementICTKingman44 min
Aug 25, 9:22 AM CDTSevere Thunderstorm WarningICTKingman46 min
Aug 25, 9:59 AM CDTSpecial Weather StatementICTHarper, Kingman46 min
Aug 25, 10:03 AM CDTAreal Flood WarningICTRice8 hr
Aug 25, 10:07 AM CDTAreal Flood WarningICTKingman5 hr
Aug 25, 10:18 AM CDTSpecial Weather StatementICTReno42 min
Aug 25, 10:32 AM CDTSpecial Weather StatementICTHarper43 min
Aug 25, 12:04 PM CDTSpecial Weather StatementICTSumner41 min
Aug 25, 2:16 PM CDTRiver Flood WarningICTSumner19 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.